Skip to content

ACMT Toxicology Visual Pearls: Drug-Induced Rash


Two patients with substance-use disorder present to an ED in the United States with a new rash. Which of the following is the most likely exposure?

  1. Krokodil (desomorphine)
  2. Levamisole-adulterated cocaine
  3. Methamphetamine-induced allergic reaction
  4. Wound botulism secondary to heroin use

Reveal the Answer

This post was expert peer-reviewed by Dr. Bryan Judge and Dr. Kavita Babu.

The American College of Medical Toxicology (ACMT) hosts this Toxicology Visual Pearls series
2016 National Drug Threat Assessment Summary. Drug Enforcement Administration. Published November 2016. Accessed February 20, 2018.
Larocque A, Hoffman R. Levamisole in cocaine: unexpected news from an old acquaintance. Clin Toxicol (Phila). 2012;50(4):231-241. [PubMed]
Lee K, Ladizinski B, Federman D. Complications associated with use of levamisole-contaminated cocaine: an emerging public health challenge. Mayo Clin Proc. 2012;87(6):581-586. [PubMed]
Chai P, Bastan W, Machan J, Hack J, Babu K. Levamisole exposure and hematologic indices in cocaine users. Acad Emerg Med. 2011;18(11):1141-1147. [PubMed]
Brunt T, van den, Pennings E, Venhuis B. Adverse effects of levamisole in cocaine users: a review and risk assessment. Arch Toxicol. 2017;91(6):2303-2313. [PubMed]
Jennifer S. Love, MD

Jennifer S. Love, MD

Chief Resident
Department of Emergency Medicine
University of Pennsylvania
Jennifer S. Love, MD

Latest posts by Jennifer S. Love, MD (see all)

Louise Kao, MD, FACMT

Louise Kao, MD, FACMT

Associate Professor of Clinical Emergency Medicine
Indiana University School of Medicine
Louise Kao, MD, FACMT

Latest posts by Louise Kao, MD, FACMT (see all)